Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 57, NWS San Angelo, TX

June 22, 1997Mason County, Menard County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 22, 1997, 2:27 AM CDT for Mason County, Menard County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1997, 2:27 AM CDT (07:27 UTC)
Expired
Jun 22, 1997, 7:00 AM CDT
In force
5 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Mason County, TX, Menard County, TX

The radar

The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2985 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
3.2
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 220727
FFWSJT
TXC319-327-435-221200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
227 AM CDT SUN JUN 22 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 700 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTH CENTRAL TEXAS

   ...MASON COUNTY
   ...MENARD COUNTY

IN WEST CENTRAL TEXAS

   ...EASTERN SUTTON COUNTY
 
AT 216 AM...SAN ANGELO DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND
THUNDERSTORMS WERE REDEVELOPING OVER THE SAME AREAS ACROSS SUTTON...
MENARD...AND MASON COUNTIES. RADAR HAS ESTIMATED BETWEEN 2 AND 3
INCHES HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST FEW HOURS.
AN ADDITIONAL 1 TO 2 INCHES REMAIN POSSIBLE OVER THESE AREAS THROUGH
5 AM. FLOODING OF LOW WATER CROSSINGS IS LIKELY ESPECIALLY OVER
AREAS SOUTHEAST OF A SONORA TO MENARD TO FREDONIA LINE. IN
ADDITION...LARGER CREEKS AND RIVERS MAY SEE RAPID RISES BY SUNRISE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
 
15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:06 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 22, 2:06 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
206 AM CDT SUN JUN 22 1997

SERIOUS FLOODING PROBLEMS ARE SETTING UP OVER THE HILL COUNTRY WITH
ROADS ALREADY CLOSED OVER EASTERN KIMBLE COUNTY AND AN ABUNDANCE OF
ADDITIONAL RAINFALL EXPECTED. SATELLITE IMAGERY AND DOPPER RADAR
TRENDS INDICATE UPPER LOW OVER CENTRAL TEXAS IS RETROGRADING
NORTHWEST ACROSS THE COUNTY WARNING AREA. DOPPLER ALSO SHOWS A
NOCTURNAL TREND OF PRECIPITATION FOCUSING CLOSER TO THE CENTER OF THE
LOW WHICH IS CURRENTLY LOCATED OVER CONCHO COUNTY. THUS WILL PUSH FOR
AN FFA FOR ALL OF THE COUNTY WARNING AREA EXCEPT MAYBE THE
WESTERNMOST SLICE OF THE COUNTY WARNING AREA. WILL COORDINATE
SPECIFICS WITH PARENT OFFICES CLOSER TO ZONE ISSUANCE TIME IF
NECESSARY.

WILL OBVIOUSLY WANT TO GO BELOW GUIDANCES WITH AVIATION GUIDANCE
BEING THE CLOSEST.

ABI 078/066 87
SJT 076/065 76
JCT 078/065 75

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:08 PM CDTFlash Flood WarningSJTKimble4 hr
Jun 22, 12:47 AM CDTFlash Flood WarningSJTKimble6 hr
Jun 22, 2:27 AM CDTFlash Flood WarningSJTSutton5 hr
Jun 22, 4:24 AM CDTFlash Flood WarningSJTKimble, Mason12 hr
Jun 22, 7:44 AM CDTFlash Flood WarningSJTKimble5 hr
Jun 22, 12:43 PM CDTFlash Flood WarningSJTKimble6 hr
Jun 22, 3:24 PM CDTFlash Flood WarningSJTMason6 hr
Jun 22, 5:54 PM CDTFlash Flood WarningSJTMenard5 hr
Jun 22, 6:29 PM CDTFlash Flood WarningSJTKimble7 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.